Affordable Access

deepdyve-link
Publisher Website

Fulminant hepatic failure due to chemotherapy-induced hepatitis B reactivation: role of rituximab.

Authors
  • Stange, M A1
  • Tutarel, O
  • Pischke, S
  • Schneider, A
  • Strassburg, C P
  • Becker, T
  • Barg-Hock, H
  • Bastürk, M
  • Wursthorn, K
  • Cornberg, M
  • Ott, M
  • Greten, T F
  • Manns, M P
  • Wedemeyer, H
  • 1 Department of Gastroenterology, Hepatology and Endocrinology, Medical School Hannover, Hannover, Germany. , (Germany)
Type
Published Article
Journal
Zeitschrift fur Gastroenterologie
Publication Date
Feb 01, 2010
Volume
48
Issue
2
Pages
258–263
Identifiers
DOI: 10.1055/s-0028-1109782
PMID: 20127601
Source
Medline
License
Unknown

Abstract

Hepatitis B virus reactivation during immunosuppressive therapies can lead to liver failure with very limited treatment options available. We report here on two cases of severe hepatitis B reactivation during chemotherapy including rituximab for B cell lymphoma which were treated with liver or liver-cell transplantation. Liver function was normal and HBV infection was unknown in both patients before chemotherapy was started. Impaired liver function became apparent after 4 and 6 courses of chemotherapy, respectively, and both patients experienced fulminant hepatic failure despite antiviral treatment with lamivudine or entecavir. Patient A underwent liver transplantation after documentation of complete remission of the lymphoma and survived without any evidence for hepatitis B recurrence. Patient B received 4 courses of hepatocyte transplantation but did not survive. These cases underline the importance of anti-HBc screening in patients receiving immunosuppressive treatments in particular when rituximab is given. Pre-emptive antiviral treatments should be administered since delayed antiviral treatment is frequently unable to prevent liver failure.

Report this publication

Statistics

Seen <100 times